High Wind, Curry County
- When
- March 4, 9:10 PM MST to 9:17 PM MST
- Where
- Curry County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
Cannon Air Force Base reported peak wind of 58 mph.
An upper level disturbance crossed the Four Corners area during the afternoon and exited southeast into west Texas late evening. The associated cold front plunged southward from Colorado and reached the southern tier of New Mexico during the late evening.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level disturbance crossed the Four Corners area during the afternoon and exited southeast into west Texas late evening. The associated cold front plunged southward from Colorado and reached the southern tier of New Mexico during the late evening. Showers and thunderstorms developed over the northeast highlands and adjacent eastern plains as the cold front moved south. Winds were significant across the central and south central mountain region where advisory level sustained wind speeds at or above 30 mph were observed and, in some cases, high wind conditions in the east with gusts near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 4, 8:09 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 809 PM MST MON MAR 4 2013 .UPDATE... EXPIRATION OF WIND ADVISORY FOR MUCH OF THE E CENTRAL AND SE PORTION OF FCST AREA DRIVES THIS UPDATE. ALSO LOWERED POPS TO INSIGNIFICANT LVLS IN N NM FOR AREAS WEST OF THE RIO GRANDE... WHILE TWEAKING SLIGHTLY UP AND DOWN FOR VARIOUS PORTIONS OF NE THIRD OF NM THROUGH THE EVE. FOR MIDNIGHT THROUGH DAWN SIGNIFICANTLY REDUCED POPS COVERAGE AND MAGNITUDE FOR NE THIRD AS ALL MODELS SHOW NO QPF IN NM AFT 06Z. ALSO MINOR SKY GRIDS ADJUSTMENTS MADE FOR THE OVERNIGHT AS WELL. WILL BE MONITORING CLOSELY HOWEVER SNOWFALL IN NE NM AND POST BACKDOOR FRONT WIND SPEEDS. ZONES ALREADY OUT. 43 && .PREV DISCUSSION...305 PM MST MON MAR 4 2013... BREEZY TO WINDY CONDITIONS ARE UNDERWAY OVER NORTHERN AND CENTRAL NEW MEXICO DUE TO AN INCREASED GRADIENT ALOFT AND DEEP FAVORABLE SURFACE LOW ORIENTATION. A WEAK SHORT WAVE TROUGH IS DRIVING THESE EASTWARD ALONG WITH A DUAL SEGMENT COLD FRONT. THE PACIFIC SEGMENT HAS ADVANCED THROUGH WESTERN NM AND WILL REACH THE CENTRAL MOUNTAIN CHAIN BY DARK WHILE THE BACK DOOR SEGMENT SPILLS DOWN THE PLAINS AFTER SUNSET. THE PLAINS WILL REMAIN WINDY ALONG AND IMMEDIATELY BEHIND THE BACK DOOR FRONT AS IT PROGRESSES SOUTHWARD...BUT AREAS TO THE WEST WILL BEGIN TO SEE A WELCOME DECREASE IN WIND SPEED. HAVE DECIDED NOT TO EXPAND OR EXTEND THE WIND ADVISORY TONIGHT FOR THE EASTERN PLAINS...SINCE THE STRONGEST GUSTS WILL ONLY LAST AN HOUR OR TWO AS THE FRONT PASSES THROUGH. LOW TEMPERATURES WILL BE DRASTICALLY COOLER TONIGHT...AS OPPOSED TO LAST NIGHT. ON TUESDAY A SHORT-LIVED RIDGE OF HIGH PRESSURE WILL MOVE IMMEDIATELY OVER NM...INDUCING MUCH LIGHTER ATMOSPHERIC WINDS OVER THE STATE. TEMPERATURES WILL BE ABOUT 10 DEGREES COOLER THAN AVERAGE IN THE EASTERN PLAINS IN THE WAKE OF THE AFOREMENTIONED BACK DOOR FRONT...BUT AREAS IN CENTRAL TO WESTERN NM WILL ACTUALLY NOT BE TOO FAR FROM NORMAL. ON WEDNESDAY THE RIDGE QUICKLY EXITS...AND SOUTHWESTERLIES ALOFT WILL STEADILY PICK UP STEAM. SOME SURFACE BREEZINESS WILL TRANSPIRE BY AFTERNOON...AND TEMPERATURES WILL RISE A FEW TO SEVERAL DEGREES ACROSS THE AREA. THIS TREND WILL CONTINUE INTO THURSDAY...INCREASING SOUTHWESTERLIES WITH WARMING TEMPERATURES AND A DRY AIRMASS. BY FRIDAY CHANGES WILL BEGIN UNFOLDING AS A VERY LARGE SCALE LOW PRESSURE SYSTEM WORKS OFF OF THE PACIFIC AND ON A COURSE JUST SOUTH OF THE FOUR CORNERS REGION. THIS STORM CONTINUES TO HAVE A VERY DIFFERENT LOOK AND FEEL THAN PAST STORMS THIS WINTER...BEING VERY BROAD AND LARGE IN SCALE WITH ENOUGH RESIDENCE TIME OVER THE EASTERN PACIFIC TO INGEST A BOUNTIFUL QUANTUM OF MOISTURE. FRIDAY NIGHT WOULD BE THE WINDOW FOR THE MOST WIDESPREAD AND NOTABLY WETTING PRECIPITATION...AS NM WOULD STILL BE LARGELY RESTING IN THE WARM SECTOR WITH THE BENEFITS OF HIGH SNOW LEVELS IN THE 7500 TO 8500 FT RANGE AND HEALTHY PRECIPITABLE WATER. THE GFS CONTINUES TO STRETCH AND ELONGATE THE STORM WHICH WOULD LIKELY LIMIT CORE DYNAMICS OF THE STORM FOR MUCH OF NEW MEXICO. THE LATEST EUROPEAN MODEL KEEPS BETTER SYMMETRY AND WRAP-AROUND PRECIPITATION AS THE COLDER CORE OF THE STORM ARRIVES...BUT THE TRACK HAS SLOWED A BIT SINCE THE PREVIOUS RUN...LEAVING SOME RUN-TO-RUN DISCONTINUITY. 52 .FIRE WEATHER... ...SPOTTY CRITICAL FIRE WEATHER CONDITIONS OVER SOUTHERN PARTS OF THE EAST CENTRAL PLAINS THROUGH EARLY THIS EVENING... STRONG WESTERLY DOWNSLOPE WINDS WITH HIGH TEMPERATURES ABOVE TO WELL ABOVE NORMAL ACROSS PORTIONS OF THE EAST CENTRAL PLAINS ARE CREATING SPOTTY CRITICAL FIRE WEATHER CONDITIONS CURRENTLY. WINDS WILL SHIFT TO THE NORTH BEHIND A COLD FRONT OVERNIGHT ACROSS THE SAME AREA...AS THE FRONT PROGRESSES SOUTH ACROSS THE EASTERN PLAINS. BIG CHANGES TUESDAY COMPARED TO TODAY...WITH MUCH LIGHTER WINDS AND POOR TO FAIR VENTILATION. TEMPERATURES WILL BE SLIGHTLY WARMER OUT WEST BUT COOLER CENTRAL AND EAST...ESPECIALLY SOUTHEAST WHERE HIGHS WILL BE 10 TO 15 DEGREES BELOW NORMAL. LOOK FOR A QUICK REBOUND WEDNESDAY AFTER A SHORTWAVE RIDGE PUSHES OVERHEAD...WITH TEMPERATURES...WINDS AND VENTILATION TRENDING UP AS RELATIVE HUMIDITIES TREND DOWN SLIGHTLY. INCREASING SOUTHWEST FLOW ALOFT WILL BECOME MORE EVIDENT ON THURSDAY WHEN BREEZY TO WINDY CONDITIONS ARE FORECAST WITH VENTILATION AND TEMPERATURES CONTINUING THE UPTREND... ESPECIALLY EAST. A FEW HOURS OF CRITICAL CONDITIONS ARE POSSIBLE ACROSS THE EAST THURSDAY AFTERNOON. FRIDAY WILL BE A TRANSITION DAY AS THE FLOW IN THE LOWER BOUNDARY LAYER INCREASES OUT OF THE SOUTH IN ADVANCE OF A POTENT UPPER LEVEL LOW. MINIMUM RELATIVE HUMIDITIES WILL TREND UP SOMEWHAT ON FRIDAY AND HIGH TEMPS WILL TREND DOWN AS MOISTURE ADVECTION KICKS-IN WITH CHANCES FOR WETTING PRECIP. A WETTING EVENT IS FORECAST FOR LATE FRIDAY THROUGH THE WEEKEND...AS THE BROAD UPPER LOW MOVES SLOWLY OVER THE REGION AND TAPS PACIFIC MOISTURE. THE 12Z MEDIUM RANGE MODEL SOLUTIONS ARE SOMEWHAT DIVERGENT BEYOND 120HRS WITH THE TRACK OF THE UPPER LOW AND POTENTIAL DEVELOPMENT OF TWO CIRCULATION CENTERS. AT THIS POINT... HIGH CONFIDENCE ON A WETTING EVENT FAVORING THE WEST AND NORTH OVER THE WEEKEND. 11 .AVIATION... 18Z TAF CYCLE VFR CONDITIONS ARE FORECAST TO PERSIST AT TAF SITES...ALTHOUGH WINDS WILL BE A CONCERN THROUGH THIS EVENING BOTH AHEAD OF AND BEHIND A COLD FRONT. IN ADDITION...VIRGA SHOWERS WILL BE IN THE VICINITY OF KFMN...KGUP...KSAF AND KABQ THIS AFTERNOON AND EVENING. A SHORT-DURATION AIRPORT WEATHER WARNING WILL LIKELY BE REQUIRED FOR WIND GUSTS NEAR 35KTS FOR KABQ BETWEEN 23-02Z AS THE FRONT PUSHES THROUGH. A MORE SIGNIFICANT FRONTAL PUSH IS EXPECTED ACROSS THE EASTERN PLAINS OVERNIGHT AND WILL AFFECT KLVS...KTCC AND KROW. KTCC WILL EXPERIENCE THE STRONGEST WINDS OF THE THREE SITES...WITH GUSTS NEAR 35KTS. WINDS WILL DECREASE LATE TONIGHT AND SKIES WILL CLEAR-OUT. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 536 AM MST MON MAR 4 2013 NMZ501>540-051300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 536 AM MST MON MAR 4 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT GUSTY WEST WINDS REDEVELOPING BY EARLY THIS AFTERNOON WILL SPREAD OVER MUCH OF THE EASTERN PLAINS AND ADJACENT EASTERN FOOTHILLS OF THE CENTRAL AND SOUTH CENTRAL MOUNTAIN CHAINS THROUGH SUNSET THIS EVENING. GUSTY WINDS AND LOW HUMIDITIES MAY PRODUCE SOME LOCALLY CRITICAL FIRE WEATHER CONDITIONS FOR SOUTHERN PORTIONS OF THE EAST CENTRAL PLAINS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SIGNIFICANT WINTER STORM WILL CROSS OUT OF ARIZONA INTO NEW MEXICO ON FRIDAY...AND MAKE A SLOW TRIP EASTWARD ACROSS NEW MEXICO THROUGH THE WEEKEND. RAIN WITH HIGH COUNTRY SNOW WILL CHANGE TO ALL SNOW SATURDAY NIGHT INTO SUNDAY...WITH SOME RAIN REMAINING OVER THE RIO GRANDE VALLEY AND SOUTHERN PORTIONS OF THE EASTERN PLAINS. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT THE NATIONAL WEATHER SERVICE TO REPORT MEASURED WIND SPEEDS...WIND DAMAGE...OR WIND IMPACTS THROUGH THE INTERNET AT WEATHER.GOV/ABQ OR TOLL FREE AT 888.386.7637 SHY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 608 PM MST MON MAR 4 2013 NMZ527-530-050130- RATON RIDGE/JOHNSON MESA-UNION COUNTY- 608 PM MST MON MAR 4 2013 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY THROUGH 630 PM MST... AT 606 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES WEST OF GRENVILLE...OR ABOUT 11 MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 65 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM. AREAS AFFECTED BY THIS STORM INCLUDE....CAPULIN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3700 10367 3684 10347 3659 10382 3672 10397 TIME...MOT...LOC 0107Z 334DEG 57KT 3660 10379 40
1 high wind. Local standard time, as filed.
Cannon Air Force Base reported peak wind of 58 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, March 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 427842.